Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 260, NWS Tallahassee, FL

October 13, 2014Geneva County, Alabama; Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 13, 2014, 11:56 AM CDT for Geneva County, Alabama; Walton County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2014, 11:56 AM CDT (16:56 UTC)
Expired
Oct 13, 2014, 12:31 PM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 58 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS52 KTAE 131656
SVRTAE
ALC061-FLC131-131745-
/O.NEW.KTAE.SV.W.0260.141013T1656Z-141013T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1156 AM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1245 PM CDT

* AT 1153 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR SAND HILL...AND MOVING NORTH AT
  45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DARLINGTON...FLOWERSVILLE...GASKIN...PAXTON...NATURAL BRIDGE...
  LAKEWOOD...HACODA...GANER...LOGAN FIELD MUNICIPAL A/P...
  EARLYTOWN...PERA...WEEKS...PINEY GROVE AND LOWERY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3100 8619 3101 8620 3119 8620 3119 8613
      3118 8612 3119 8612 3119 8605 3072 8607
      3075 8632 3100 8635
TIME...MOT...LOC 1656Z 178DEG 39KT 3089 8617

$$

11-MOORE
2 follow-up statements
734 
WWUS52 KTAE 131716
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
116 PM EDT MON OCT 13 2014

FLC131-131727-
/O.CAN.KTAE.SV.W.0260.000000T0000Z-141013T1745Z/
WALTON FL-
1216 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WALTON COUNTY IS
CANCELLED...

LAT...LON 3099 8606 3099 8619 3100 8619 3101 8620
      3119 8620 3119 8613 3118 8612 3119 8612
      3119 8605
TIME...MOT...LOC 1717Z 178DEG 39KT 3112 8618

$$

ALC061-131745-
/O.CON.KTAE.SV.W.0260.000000T0000Z-141013T1745Z/
GENEVA AL-
1216 PM CDT MON OCT 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR WESTERN GENEVA COUNTY...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HACODA...OR 10 MILES NORTHEAST OF FLORALA...MOVING NORTH AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERA...
WEEKS...PINEY GROVE AND LOWERY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3099 8606 3099 8619 3100 8619 3101 8620
      3119 8620 3119 8613 3118 8612 3119 8612
      3119 8605
TIME...MOT...LOC 1717Z 178DEG 39KT 3112 8618

$$

11-MOORE
087 
WWUS52 KTAE 131731
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM CDT MON OCT 13 2014

ALC061-131741-
/O.CAN.KTAE.SV.W.0260.000000T0000Z-141013T1745Z/
GENEVA AL-
1231 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GENEVA COUNTY IS
CANCELLED...

LAT...LON 3099 8606 3099 8619 3100 8619 3101 8620
      3119 8620 3119 8613 3118 8612 3119 8612
      3119 8605
TIME...MOT...LOC 1731Z 178DEG 39KT 3127 8619

$$

MOORE-11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:02 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 13, 10:02 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 AM EDT Mon Oct 13 2014

.Near Term [Through Today]...
A strong short wave moving across the TX/OK panhandles early this
morning will amplify the upper level trough and close off a low over
SW Oklahoma by daybreak. This feature will deepen as it moves
east-northeastward toward the Missouri Valley this evening. By 00z
Tuesday, the associated surface low is forecast to be near the MO/AR
border with the southward extending cold front through western
Louisiana. Deep layer moisture will be increasing ahead of this
system in the moderate to strong southerly flow. By afternoon/early
evening we expect at least scattered showers and thunderstorms to
develop or advance into the western portions of our CWA with most of
the convection arriving after midnight. Although an isolated storm
or two may briefly be strong to severe today, the greatest severe
threat will occur during the short term period (see discussion
below). PoPs today will be tapered 60% far west to nil far east.
Temps will be held down a few degrees with the increased cloud cover
and prospects for rain but will still be above seasonal levels.

&&

.Aviation...
[Through 12Z Tuesday] Expect an IFR ceiling/visibility mixture at
ECP, DHN, and VLD. Elsewhere, an MVFR mixture is likely.
Restrictions will break by 15z except at DHN and ECP where low
ceilings will linger longer. Showers and thunderstorms in advance of
a strong cold front will begin to spread from southwest to northeast
possibly impacting DHN and ECP after 18z and all remaining sites
around or just after 00z.

&&

.Prev Discussion [241 AM EDT]...

.Short Term [Tonight Through Wednesday]...
The upper low will lift northeast across Missouri tonight to a
position near St. Louis by 00Z Wednesday. The occluded system will
then move very slowly east over the following 24 hours. The
associated cold front will be approaching the Mississippi River by
00Z Tuesday and enter far western AL by 12Z. The front will
traverse our forecast area between 15Z Tuesday and 06Z Wednesday.
PoPs will be in the categorical range ahead of the front. Because
the system will be moving slowly, our concern for localized
flooding has increased a bit. See the hydrology section below for
details.

The biggest concern with this system, however, remains the severe
weather threat. We continue to see decent 0-6km shear values in the
40-50kt range ahead of the front, but it is the 0-1km values that
cause the most concern as they are in the 25-35 kt range. Provided
sufficient destabilization is realized, isolated tornadoes would be
a possibility. The most prevalent threat though will be damaging
straight-line winds in bowing segments within the primary convective
line. The severe threat will begin during the overnight hours across
our western zones, shifting across the central and eastern zones
during the day on Tuesday. Again, the primary limiting factor in
this scenario will be the amount of instability that is present.
Abundant cloud cover could keep MLCAPE values in check under 1000
J/kg. However, it is possible we will see higher values which would
be more problematic. We plan to mention isolated severe in the grids
for now with later shifts possibly adding further enhancements if
confidence increases with respect to the degree of destabilization
with this system.

.Long Term [Wednesday Night Through Monday]...
With stacked high pressure moving over the southeast in the wake of
the cold front Tuesday night, a cooler, drier airmass will take over
the area. Highs will be in the upper 70s to around 80 until the
weekend, then warm to the low 80s Saturday and Sunday. Lows will be
in the low to mid 50s Wednesday and Thursday night, with mid to
upper 50s after that.

.Marine...
Winds will increase ahead of an approaching cold front today through
Tuesday. Cautionary conditions are expected today, but winds could
reach marginal advisory criteria across the Panhandle waters this
afternoon. Advisory level winds will spread across the entire
forecast area tonight and remain elevated through much of Tuesday.
Winds will diminish as they shift to the west and then northwest
Tuesday night behind the front, and then remain below headline
criteria for the remainder of the work week.

.Fire Weather...
High dispersion values are expected today as transport winds
increase ahead of an approaching low pressure system. Showers and
thunderstorms will be widespread tonight and Tuesday, drying out
once again by Wednesday behind a cold front. However, minimum
relative humidity levels are expected to stay above critical
thresholds and Red Flag conditions are not expected at least
through the remainder of the week.

.Hydrology...
The next frontal system will bring 2-3 inches of rain to our western
zones diminishing to around an inch across South Central GA and the
eastern FL Big Bend. Isolated totals up to 5 inches will be possible
over parts of Southeast AL and the FL Panhandle. Areas that see
these higher amounts could see some flooding, particularly in poor
drainage areas. Rivers are running quite low, so even these rainfall
amounts should not result in any main-stem river flooding. However,
some of the flashier streams and creeks in the western HSA could see
sharp rises beginning late tonight.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   88  74  82  58  80 /  20  70  80  50  10
Panama City   87  74  81  60  79 /  50  80  90  20  10
Dothan        87  70  80  53  78 /  40  80  90  20  10
Albany        90  71  80  57  78 /  20  50  80  50  10
Valdosta      89  69  82  61  79 /  10  30  80  60  20
Cross City    90  70  84  68  81 /  10  30  70  60  20
Apalachicola  85  75  82  62  79 /  40  80  90  40  10

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 11 PM EDT Tuesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...MOORE
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:48 PM CDTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston22 hr
Oct 13, 1:47 AM CDTSmall Craft AdvisoryTAE13 hr
Oct 13, 1:52 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton49 hr
Oct 13, 9:00 AM CDTSpecial Marine WarningTAE60 min
Oct 13, 9:07 AM CDTSpecial Marine WarningTAE53 min
Oct 13, 9:51 AM CDTSpecial Marine WarningTAE54 min
Oct 13, 10:06 AM CDTSpecial Marine WarningTAE54 min
Oct 13, 10:39 AM CDTSpecial Marine WarningTAE66 min
Oct 13, 11:09 AM CDTSpecial Marine WarningTAE66 min
Oct 13, 1:16 PM CDTSpecial Marine WarningTAE119 min
Oct 13, 2:41 PM CDTSpecial Marine WarningTAE2 hr
Oct 13, 3:14 PM CDTSpecial Marine WarningTAE2 hr
Oct 13, 3:15 PM CDTSmall Craft AdvisoryTAE25 hr
Oct 13, 4:02 PM CDTSevere Thunderstorm WarningTAECalhoun, Gulf, Jackson43 min
Oct 13, 4:14 PM CDTTornado WarningTAECalhoun22 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningTAEWalton16 min
Oct 13, 6:59 PM CDTTornado WarningTAEFranklin31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.